Arkansas, 2025

Hail in Arkansas, March 23, 2025

March 23, 2025 · NWS SHV · 1 event in 1 county or zone

Relatively strong instability developed ahead of an advancing cold front during the mid to late afternoon hours on March 23rd, owing to strong heating, steep lapse rates aloft and dew points in the 60s. Deeper analysis indicated MLCAPE values of 2000-3000 J/kg, which easily supported robust updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Relatively strong instability developed ahead of an advancing cold front during the mid to late afternoon hours on March 23rd, owing to strong heating, steep lapse rates aloft and dew points in the 60s. Deeper analysis indicated MLCAPE values of 2000-3000 J/kg, which easily supported robust updrafts. Effective deep-layer shear averaged around 40 knots, with a slightly weaker flow over parts of Texas. However, as thunderstorms developed, they quickly propagated eastward, resulting in clusters of severe storms. As a result, an isolated report of large hail was received during the late afternoon hours near Huttig in Union County on March 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 23, 5:48 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 23, 5:48 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
648 PM CDT Sun Mar 23 2025

...New AVIATION...

.UPDATE...
Issued at 628 PM CDT Sun Mar 23 2025

Tonight's Zone forecast has been updated to include Severe
Thunderstorm Watch #63 until 1 AM for our area along and south of
I-20 in Texas and Louisiana and east of I-49 in extreme SW AR/N LA.
Hopefully we wash the pollen away for a while with limited impacts
from this early Spring event. /24/

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Sun Mar 23 2025

Mostly VFR conditions will continue through the 24/00Z TAF period.
Scattered convection has begun to develop across portions of Srn AR/N LA
and Deep E TX, along and ahead of a cold front that extends from a JDD, to
just S of an ATA to near ADF as of 2330Z. This convection will effect all
but the TXK terminal this evening, as the front continues to progress
SE through the region this evening/overnight. Brief MVFR cigs, reduced
vsbys, hail, and wind gusts in excess of 35 kts will be possible in/near
the convection, before they shift S of the LFK/MLU terminals by/shortly
after 06Z. 6-9kft cigs behind the front will also gradually scatter out
from NW to SE tonight, with cirrus cigs scattering out as well by/after
daybreak. WSW winds 5-10kts ahead of the front this evening, will become
NNE 4-8kts with the fropa. Winds will gradually veer more ESE 4-7kts
after 18Z. /15/

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 648 PM CDT Sun Mar 23 2025

Spotter activation will be needed this evening for East Texas along and
south of I-20, as well as North Louisiana and extreme Southern Arkansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  78  56  87 /  70   0   0   0
MLU  55  74  53  84 /  90   0   0   0
DEQ  44  76  47  86 /   0   0   0  10
TXK  49  78  53  88 /  20   0   0   0
ELD  48  77  51  87 /  70   0   0   0
TYR  53  78  57  88 /  40   0   0   0
GGG  52  78  55  87 /  60   0   0   0
LFK  58  80  59  87 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
AVIATION...15

In the hours before

Special weather statement, Mar 23, 3:49 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
449 PM CDT Sun Mar 23 2025

LAZ006-014-232200-
Union LA-Ouachita LA-
449 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OUACHITA AND EAST
CENTRAL UNION PARISHES UNTIL 5 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sterlington, or 17 miles northwest of Swartz,
moving northeast at 30 mph.

HAZARD...Half inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Sterlington, Haile, Spencer, Linville, Deshard and Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3299 9207 3296 9209 3292 9207 3288 9208
      3284 9206 3274 9205 3273 9207 3271 9206
      3271 9197 3270 9197 3269 9204 3270 9203
      3270 9204 3269 9205 3268 9217 3279 9226
TIME...MOT...LOC 2149Z 237DEG 26KT 3279 9216

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

09
Special weather statement, Mar 23, 5:15 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
615 PM CDT Sun Mar 23 2025

LAZ004>006-232345-
Lincoln LA-Union LA-Claiborne LA-
615 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION...EAST
CENTRAL CLAIBORNE AND NORTHWESTERN LINCOLN PARISHES UNTIL 645 PM
CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bernice, or 15 miles east of Homer, moving
northeast at 25 mph.

HAZARD...Half inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Bernice, Cooley, Dubach, Lisbon, Lillie, Corinth and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3269 9286 3279 9287 3293 9264 3273 9252
      3268 9286
TIME...MOT...LOC 2314Z 243DEG 23KT 3277 9280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

09

The radar

The Shreveport radar (KSHV), 168 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
March 23, 5:51 PM CST
Where
Union County, 1.87 mi ESE of Bolding
Measured
1 in hail
Reported by
Public
Coordinates
33.070, -92.200

Quarter size hail reported near Huttig.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249064.